Colorado, 2014Flash Flood in Colorado, July 31, 2014
July 31, 2014 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall and runoff produced flash flooding and debris flows along Highway 133 south of Redstone to McClure Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall and runoff produced flash flooding and debris flows along Highway 133 south of Redstone to McClure Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:55 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 9:55 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1055 AM MDT THU JUL 31 2014
.UPDATE...
ISSUED AT 753 AM MDT THU JUL 31 2014
UPDATED MORNING GRIDS FOR NEXT COUPLE HOURS AS SOME PATCHY FOG IS
OCCURRING ALONG THE I-70 CORRIDOR NEAR AVON AND IN THE NORTHERN
VALLEYS NEAR CRAIG...HAYDEN...AND MEEKER WITH SOME LOW CEILINGS.
THIS IS LIKELY DUE TO SATURATED GROUND FROM RAIN THAT OCCURRED
YESTERDAY FOR AREAS ALONG AND NORTH OF I-70. ALSO UPDATED FOR
CLOUD COVER IN THE NORTHERN AND CENTRAL COLORADO AREAS. EXPECTING
FOG TO BURN OFF BY 15Z AND LOW CEILINGS TO LIFT AS SURFACE HEATING
TAKES PLACE. FORECAST STILL ON TRACK FOR DEVELOPMENT OF AFTERNOON
THUNDERSTORMS OVER THE HIGHER TERRAIN WITH BEST COVERAGE SOUTH OF
I-70. SOME STORMS MAY DRIFT OFF HIGHER TERRAIN LATE AFTERNOON INTO
SOME SOUTHERN AND CENTRAL COLORADO VALLEYS.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 417 AM MDT THU JUL 31 2014
MORNING LOW TEMPERATURES FLIRTING WITH RECORDS AS GRAND JUNCTION
HAS A RATHER MILD JULY 31ST RECORD LOW OF 58 SET IN 1909 AND
SITTING AT 60 AS OF 4 AM THIS MORNING. STILL A FEW HOURS OF
COOLING TO GO...SO A NEW RECORD COULD BE HIT. AFTER THE COOL START
TO THE DAY...AFTERNOON MAX TEMPS EXPECTED TO REMAIN A GOOD 10
DEGREES BELOW NORMAL FOR MOST LOCATIONS.
FOCUS OF CONVECTION SHIFTS TO OUR SOUTHERN ZONES TODAY WITH ACTIVITY
FIRING OVER THE SAN JUAN MOUNTAINS BY LATE MORNING AND THEN
SPREADING OVER INTO THE VALLEYS THIS AFTERNOON AND EVENING. PLENTY
OF MOISTURE STILL IN PLACE WITH PRECIPITABLE WATER VALUES OVER AN
INCH. SO EXPECT LOCALLY HEAVY RAINFALL AND POTENTIAL FOR MORE MUD
SLIDES NEAR STEEP TERRAIN. CONVECTION WILL BE A BIT MORE ISOLATED
ACROSS OUR NORTHERN ZONES WITH SUBTLE DRYING BEHIND WEAK WAVE THAT
PASSED LAST EVENING.
DUE TO A SOMEWHAT DRIER AIR MASS...THE AFTERNOON'S CONVECTION WILL
DIMINISH BY LATE IN THE EVENING. ANY LINGERING NOCTURNAL ACTIVITY
LIMITED TO THE SOUTHEAST CORNER OF THE FORECAST AREA WHERE
PRECIPITABLE WATER VALUES WILL STILL BE NEARLY AN INCH.
AN EMBEDDED DISTURBANCE TRAVELING FROM THE CENTRAL CA COAST WILL
PASS OVER THE NORTHERN HALF OF THE FORECAST AREA ON FRIDAY. THIS
WILL PROVIDE AN ADDITIONAL BOOST TO THE DAYTIME INSTABILITY.
HOWEVER THE MORE UNSTABLE NORTH WILL ALSO BE THE DRIEST PORTION OF
THE FORECAST AREA. PRECIPITABLE WATER THERE DROPS TO ALMOST HALF
AN INCH...BUT STAYS CLOSER TO AN INCH ALONG OUR SOUTHERN EDGE. SO
WHILE THE NORTH IS IN A BETTER POSITION FOR THE DISTURBANCE...THE
SOUTH HAS THE BETTER MOISTURE. THEREFORE EXPECT WE WILL AGAIN SEE
SHOWERS AND THUNDERSTORMS DEVELOP DURING THE AFTERNOON...MAINLY
OVER THE HIGHER TERRAIN. HEAVY RAIN WILL NOT BE AS LIKELY DUE TO
THE LESS AVAILABLE MOISTURE. AND DO NOT EXPECT THE RAIN PRODUCTION
TO BE QUITE AS EFFICIENT AS IT HAS BEEN THE PAST COUPLE OF DAYS.
ALSO THE FLOW WILL BE FROM THE WEST-NORTHWEST AT AROUND 15 KTS IN
THE SOUTH...ADEQUATE TO KEEP THE STORMS MOVING ALONG. THE FLOW
WILL BE A LITTLE LIGHTER UP NORTH...BUT ALSO THAT AREA WILL BE
DRIER.
LOW TEMPERATURES WILL BE NEAR NORMAL...WITH HIGHS STAYING A LITTLE
BELOW NORMAL FOR THIS TIME OF YEAR.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 417 AM MDT THU JUL 31 2014
MOISTURE CONTINUES TO DIMINISH ON SATURDAY WITH PRECIPITABLE
WATER DROPPING BELOW HALF AN INCH OVER A LARGE SECTION OF THE
FORECAST AREA. THEREFORE LOOK FOR A DOWN TURN IN THE AFTERNOON
SHOWER AND THUNDERSTORM ACTIVITY. WITH LESS CLOUDS AND
SHOWERS...TEMPERATURES WILL CLIMB TO AROUND NORMAL.
RIDGE AXIS SLIDES BACK INTO THE PLAINS BY EARLY NEXT WEEK OPENING
THE GATES BACK UP FOR ANOTHER SURGE OF DEEPER MONSOONAL MOISTURE.
MODELS HINTING AT A STRONGER WAVE LIFTING NORTH ACROSS THE FOUR
CORNERS LATE SUNDAY...WITH A SECOND STRONGER WAVE FOLLOWING LATE
MONDAY NIGHT AND TUESDAY. THIS SECOND WAVE LOOKS TO SWEEP THE
DEEPER MOISTURE OUT INTO THE PLAINS BY THE MIDDLE OF NEXT WEEK
WITH RIDGING REBUILDING TO OUR WEST. THIS WOULD BRING DRIER NWLY
FLOW INTO THE FORECAST AREA BY WEDNESDAY. TEMPS EXPECTED TO REMAIN
NEAR SEASONAL NORMS THROUGH THE LATER PERIODS OF THE EXTENDED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1055 AM MDT THU JUL 31 2014
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP JUST
BEFORE 18Z OVER THE HIGHER TERRAIN WITH SOME DRIFTING INTO THE
VALLEYS AFTER 21Z. AREAS SOUTH OF I-70 ARE EXPECTED TO SEE
GREATER COVERAGE THAN NORTH OF I-70. EXPECT HEAVY RAIN AND GUSTY
WINDS TO 40 MPH TO BE THE PRIMARY THREATS WITH STORMS...WITH
MOUNTAIN OBSCURATIONS IN ANY STORMS AND HEAVY RAIN. STORMS WILL
LINGER UNTIL 06Z BEFORE COMING TO AN END.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...MDA
SHORT TERM...JDC/EH
LONG TERM...EH/JDC
AVIATION...MDA
Hazardous weather outlook, Jul 31, 4:33 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT THU JUL 31 2014
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT THU JUL 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP LATE THIS MORNING
BECOMING SCATTERED TO NUMEROUS THIS AFTERNOON...ESPECIALLY OVER
HIGHER TERRAIN AND THE SOUTH. THE STRONGEST CELLS WILL BE CAPABLE
OF GENERATING LARGE AMOUNTS OF RAINFALL IN A SHORT PERIOD OF TIME.
LOCALIZED FLOODING IS POSSIBLE. IN ADDITION TO HEAVY RAIN...
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS FROM 30 TO 40
MPH...SMALL HAIL...AND DANGEROUS LIGHTNING. SHOWERS AND
THUNDERSTORMS WILL DIMINISH THIS EVENING...WITH ONLY A FEW
REMAINING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRIER CONDITIONS EXPECTED FRIDAY AND SATURDAY...AHEAD OF ANOTHER
SURGE OF DEEP MONSOONAL MOISTURE THAT MOVES IN SUNDAY. THIS WILL
BRING ANOTHER ROUND OF HEAVY RAIN PRODUCING THUNDERSTORMS TO MUCH
OF EASTERN UTAH AND WESTERN COLORADO LATE SUNDAY THROUGH EARLY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 31, 1:29 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 1 SSW DURANGO 37.27N 107.87W
07/31/2014 E0.50 INCH LA PLATA CO COCORAHS
0.5 INCH DIAMETER HAIL COVERED THE GROUND
&&
EVENT NUMBER GJT1401344
MALEKSAFlash Flood, Pitkin
- When
- July 31, 1:40 PM MST to 3:00 PM MST
- Where
- Pitkin County, Redstone to 6.33 mi WNW of Redstone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -107.230
Highway 133 was closed for about 30 minutes due to flash flooding which deposited a large amount of debris onto the road at various locations between Redstone and McClure Pass.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 31, 2014$9.5 million · 1.75 in hail · 6 events
- Damaging Wind in Arizona, July 31, 20145 injured · $250,000 · 70 kt wind · 1 event
- Lightning Strike in Maine, July 31, 2014$150,000 · 1 event
- Hail in New York, July 31, 2014$60,000 · 1 in hail · 2 events
- Flash Flooding in South Carolina, July 31, 2014$30,000 · 4 events
- Damaging Wind and Heavy Rain in Texas, July 31, 2014$30,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 31, 2014$17,000 · 1 in hail · 7 events
- Flash Flooding in South Carolina, July 31, 2014$15,000 · 2 events
- Hail and Lightning Strike in New York, July 31, 2014$10,000 · 1 in hail · 5 events
- Hail and Damaging Winds in New York, July 31, 2014$1,000 · 1 in hail · 5 events
- Hail in Nebraska, July 31, 20141 in hail · 3 events
- Hail in Wisconsin, July 31, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545369.